Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 167, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2009, 4:17 AM CDT for Finney County, Scott County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2009, 4:17 AM CDT (09:17 UTC)
- Expired
- Jul 8, 2009, 5:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:30 AM CDT | TSTM WND GST 60 | 9 Se Friend, KS | |
| Jul 8, 4:30 AM CDT | HAIL 0.88 | 9 Se Friend, KS | |
| Jul 8, 4:30 AM CDT | HAIL 1.75 | 6 Sse Friend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 080917
SVRDDC
KSC055-171-081000-
/O.NEW.KDDC.SV.W.0167.090708T0917Z-090708T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
SOUTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 500 AM CDT
* AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FRIEND...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHALLOW WATER...
FRIEND...
RURAL RESIDENCES OF NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3830 10073 3803 10054 3803 10105 3827 10110
3838 10092
TIME...MOT...LOC 0917Z 321DEG 21KT 3825 10093
$$
JOHNSON2 follow-up statements
000 WWUS53 KDDC 080930 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 430 AM CDT WED JUL 8 2009 KSC171-080940- /O.CAN.KDDC.SV.W.0167.000000T0000Z-090708T1000Z/ SCOTT KS- 430 AM CDT WED JUL 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS CANCELLED... LAT...LON 3826 10071 3803 10054 3803 10105 3825 10109 TIME...MOT...LOC 0930Z 321DEG 21KT 3819 10087 $$ KSC055-081000- /O.CON.KDDC.SV.W.0167.000000T0000Z-090708T1000Z/ FINNEY KS- 430 AM CDT WED JUL 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR NORTHWESTERN FINNEY COUNTY... AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF FRIEND...MOVING SOUTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3826 10071 3803 10054 3803 10105 3825 10109 TIME...MOT...LOC 0930Z 321DEG 21KT 3819 10087 $$ JOHNSON
000 WWUS53 KDDC 080940 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 440 AM CDT WED JUL 8 2009 KSC055-081000- /O.CON.KDDC.SV.W.0167.000000T0000Z-090708T1000Z/ FINNEY KS- 440 AM CDT WED JUL 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR CENTRAL FINNEY COUNTY... AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL FINNEY COUNTY...OR 10 MILES NORTH OF GARDEN CITY...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF CENTRAL FINNEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3803 10054 3803 10091 3825 10089 3826 10071 TIME...MOT...LOC 0940Z 321DEG 21KT 3811 10080 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:31 AM CDT, 46 minutes earlier.
Area forecast discussion, Jul 8, 3:31 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CDT WED JUL 8 2009 .DISCUSSION... DAYS 1-2... A SMALL BAND OF ELEVATED THUNDERSTORMS WAS PERSISTING IN THE AREA FROM AROUND SCOTT CITY BACK INTO NORTHWEST KANSAS. THIS CONVECTION APPEARS TO BE AIDED BY UVV DUE TO WARM ADVECTION AND ISENTROPIC LIFT. THE NAM SHOWS THIS PRETTY WELL AND GRADUALLY MOVES THE AREA TO THE EAST THROUGH THE EARLY MORNING HOURS. THINK THE AREA OF STORMS WILL CONTINUE THROUGH SUNRISE SO WILL KEEP SOME ISOLD/WIDELY SCT POPS GOING ACROSS THE NORTHEAST AND EASTERN CWA THROUGH ABOUT 15Z. THE UPPER RIDGE CONTINUES TO BUILD OVER THE CENTRAL HIGH PLAINS THROUGH THURSDAY. A LEE SIDE TROUGH WILL PERSIST ALONG THE KANSAS/COLORADO BORDER THROUGH THE DAY. THE MODELS HAVE BEEN KEEPING THIS AFTERNOON AND TONIGHT DRY AND AM INCLINED TO KEEP IT THAT WAY AS CONVERGENCE ALONG THE TROUGH LOOKS PRETTY WEAK. IN ADDITION...SURFACE DEWPOINTS WILL BE FALLING INTO THE 30S OVER WESTERN SECTIONS OF THE CWA THIS AFTERNOON AS DRIER AIR FROM THE EASTERN SLOPES. THE DRIER AIR PLUS HIGH TEMPERATURES TOPPING OUT AT OR ABOVE 100 THE NEXT FEW DAYS WILL RESULT IN RELATIVE HUMIDITY FALLING INTO THE LOWER TEENS OVER THE SOUTHWEST PART OF THE CWA. SOME COOL SEASON GRASSES ARE CURING OUT IN FAR SOUTHWEST KANSAS WHICH RAISES SOME CONCERN ABOUT WILDLAND FIRES. WINDS ARE NOT EXPECTED TO BE TOO STRONG TODAY SO DO NOT ANTICIPATE ANY FIRE WEATHER HEADLINES. WILL MENTION THE INCREASED THREAT IN THE FWF. WILL ALSO MENTION THE VERY WARM TEMPERATURES AND POTENTIAL FOR HEAT ADVISORY CONDITIONS ESPECIALLY IN THE SOUTHEAST CWA. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A FRONTAL BOUNDARY SLIDING SOUTH INTO WESTERN KANSAS ON THURSDAY. THERE COULD BE ENOUGH CONVERGENCE ALONG THE FRONT TO GENERATE A FEW HIGH BASED THUNDERSTORMS BUT AM NOT OVERLY CONFIDENT. FOR NOW WILL INCREASE POPS TO AROUND 10 PERCENT OR SO BUT LEAVE THE FORECAST DRY. DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE DOMINATING ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY BEFORE BEGINNING TO EDGE BACK TO THE WEST INTO COLORADO AND NORTHERN NEW MEXICO BY THE END OF THE WEEKEND. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL PERSIST GENERALLY ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS THROUGH THE END OF THE WEEKEND. MEANWHILE, A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN KANSAS FRIDAY BEFORE STALLING OUT SOMEWHERE ACROSS SOUTHWEST KANSAS SATURDAY. HOWEVER, A LOW LEVEL SOUTHERLY FLOW WILL PREVAIL ACROSS MUCH OF THE CWA THROUGH THE WEEKEND EXCEPT FOR THE MOST NORTHERN PORTIONS OF THE FORECAST AREA, WHICH WILL BE JUST NORTH OF THE FRONTAL BOUNDARY. AGAIN, COMBINED WITH THE UPPER LEVEL RIDGING ALOFT, THIS WILL ALLOW FOR TEMPERATURES TO WARM UP TO JUST ABOVE THE SEASONAL NORM GOING INTO THE WEEKEND. FOR FRIDAY, TEMPERATURES WILL BE QUITE WARM WITH BOTH THE GFS AND ECMWF SHOWING TEMPERATURES AT H85 RANGING IN THE LOWER 30S(C) ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AS A RESULT, EXPECT HIGHS FROM AROUND 100F TO NEAR 105F ACROSS THE CWA WITH TEMPERATURES BACKING OFF SOMEWHAT BUT REMAINING QUITE WARM THROUGH THE REMAINDER OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. VERY LITTLE IN THE WAY OF PRECIP IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE WEEKEND. && AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OTHERWISE, A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE COLORADO BORDER TODAY. LIGHT SOUTHERLY WINDS THIS MORNING WILL INCREASE TO 15 TO 25KT BY THIS AFTERNOON BEFORE AGAIN SUBSIDING OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 70 103 72 / 0 10 10 10 GCK 100 68 100 71 / 10 10 10 10 EHA 102 67 102 69 / 10 10 0 0 LBL 101 67 102 71 / 10 10 0 0 HYS 97 71 101 73 / 20 10 10 10 P28 98 73 103 75 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jul 7, 4:57 AM CDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT TUE JUL 7 2009 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT TUE JUL 7 2009 /357 AM MDT TUE JUL 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND EVENING ALONG THE KANSAS/COLORADO BORDER AND OVER SOUTHWEST KANSAS...MAINLY WEST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE. WHILE THE PROBABILITY FOR STORMS IS FAIRLY LOW...ANY STORMS THAT DEVELOP WOULD BE CAPABLE OF PRODUCING STRONG TO DAMAGING WIND GUSTS ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jul 8, 12:04 AM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1204 AM CDT WED JUL 8 2009 KSZ077-078-080600- FORD-GRAY- 1204 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3747 9985 3748 10025 3777 10050 3792 10030 TIME...MOT...LOC 0504Z 310DEG 21KT 3778 10035 KRUSE
Special weather statement, Jul 8, 4:01 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED JUL 8 2009
KSZ043-044-063-081000-
FINNEY-LANE-SCOTT-
401 AM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...
AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SHALLOW WATER...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN
LANE COUNTIES...INCLUDING THE CITY OF FRIEND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3844 10071 3803 10050 3802 10109 3828 10109
3844 10100
TIME...MOT...LOC 0902Z 319DEG 22KT 3830 10099
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:04 AM CDT | Special Weather Statement | DDC | Gray | 56 min |
| Jul 8, 4:01 AM CDT | Special Weather Statement | DDC | Finney | 59 min |
| Jul 8, 4:58 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 27 min |
| Jul 8, 7:34 AM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Jul 8, 7:56 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.